Diabetes insipidus - waterfall

Diabetes Insipidus

13 Flares Twitter 7 Facebook 3 Google+ 1 LinkedIn 2 Email -- Filament.io 13 Flares ×

 A 5 year old girl is on the ward following a resection of a craniopharyngioma.  The nurses call you because her urine output has increased dramatically over the last few hours.  You check her Na and it’s 150.

Is your brain hurting just thinking about it?

Bottom Line

  • Suspect DI if there is polyuria, polydipsia in the presence of a high serum Na and low urinary Na
  • Manage with vasopressin and appropriate hydration
  • Watch for hyponatraemia following the commencement of treatment
  • This can be a life-long condition and ease of management will depend on whether the patient has an intact thirst centre

What is DI?

In diabetes insipidus the body produces no (or very little) anti-diuretic hormone.  This means that the patient cannot concentrate the urine and ends up with dehydration and electrolyte imbalance.

What causes it?

ADH is a hormone that regulated fluids and sodium retention.

In cranial DI the pituitary does not properly signal for release of ADH when needed (i.e. when dehydrated) and so there is no ADH to instigate fluid retention.  Due to dehydration, the body then tries to retain sodium.

Cranial DI causes include: surgery (trans-sphenoidal); TBI; idiopathic; autoimmune; tumours (suprasellar, lung, breast, lymphoma, leukaemia); hypoxic brain injury; brain stem death; profound hyponatraemia; radiotherapy; drugs – amiodarone, lithium; inflammatory conditions – sickle cell, sarcoid, Wegener’s, histiocytosis X; infections – TB, abscess, encephalitis, meningitis; vascular disease – CVA, SAH, Sheehan’s syndrome.

In nephrogenic DI, ADH is being produced but the kidneys are not responding to it.   This is a different condition and will not be dealt with in this post.

How can I recognise it?

The symptoms of DI can include polyuria, polydipsia and dehydration or weight loss.

In some patients the thirst centre is not in tact and so they will no have symptoms of polydipsia.

 

Biochemical abnormalities include:

  • Urine output >4ml/kg/hr for 2 hours
  • Serum Na>145
  • Osmolality: serum >295 mOsmol/kg H2O And urine <450 mOsmol/kg H2O
  • Weight loss of >5%

Additional studies such as plasma ADH, urine specific gravity and water deprivation test can assist with diagnosis. Urine specific gravity is a particularly handy test as it can be done there and then without going to the lab.

Water deprivation test

  • This test aims to check if the kidneys can concentrate urine in the presence of ADH
  • Patient is fluid deprived for 8 hours or until 5% of body weight is lost
    • Measure plasma osmolality every 4 hours. and urine volume and osmolality every 2 hours.
  • After the 8 hours, the patient is given IM vasopressin unless there is a clear indication of DI prior to this
    • urine and serum osmolality are checked over the following 4 hours
  • In cranial DI
    • The urine osmolality will initially be low (<300 mmol/kg) and after vasopressin it will rise to >800
  • In nephrogenic DI giving the vasopressin will not make any difference to the osmolality 

What is the treatment?

Management in ICU

If patient has a high serum Na, high urine output and low urine osmolality in the post-op period, treatment should be considered (usually in discussion with the endocrine team).

Treatment is based around a combination of rehydration and vasopressin.

Vasopressin can be given IN, orally or IV.

The aim is to keep the Na at 135-140.  If the Na>150 the amount of vasopressin should be increased.

The other aim is to maintain hydration and a normal urine output (target 2-3 mls/kg/hr).

Be careful of hyponatraemia from over-treatment and also of bringing the sodium down too fast (this can cause cerebral oedema).

If the Na<135 then either stop the vasopressin or give some hypertonic saline.  Consider fluid restriction or frusemide if the Na continues to fall and is <130.  These patients can have seizures due to hyponatraemia post commencement of vasopressin if it’s not tightly monitored.

Calculating sodium replacement

(Target sodium – current sodium) x 0.6 x weight = mmol Na required to reach target

 

Sodium content of fluids

FluidSodium content (mmol/L)
N saline (0.9%)154
1/2 N saline (0.45%)77
Hypertonic saline (3%)513

 

Ongoing DI management

Daily serum electrolytes and osmolality, and daily urine osmolality are required until stable.

Make sure sodium is above 145 mmol/L prior to administration of vasopressin.

Should have have 1-2 hrs of diuresis (greater than 4ml/kg/hour) prior to administration of next dose to avoid hyponatraemia.

Patients should be weighed daly and keep a strict fluid balance chart

What is cerebral salt wasting (CSW)?

This is rare but can occur following cranial surgery.

It causes polyuria and dehydration but with a high urinary sodium (i.e. hyponatraemic dehydration).

The urine:serum osmolality ratio will be greater than 1.

CSW is managed with fluid replacement and salt replacement of urinary sodium losses (as guided by the serum sodium).

What's the prognosis?

DI can be transient or permanent.

Pratheesh et al (2013) did a retrospective analysis of 102 children who were post-op removal of craniopharyngioma (and compared this to adults)

  • DI was more common post-op in children than adults (80% v 63%)
  • Triphasic response (fluctuating serum sodium levels) was more common in children
  • Children had a higher incidence of permanent DI (55.6%)

References

Diabetes insipidus, Royal Children’s Hospital (Melbourne)

Diabetes insipidus, Medscape

Pratheesh R, Swallow DM, Rajaratnam S, Jacob KS, Chacko G, Joseph M, et al. Incidence, predictors and early post-operative course of diabetes insipidus in paediatric craniopharygioma: a comparison with adults. Childs Nerv Syst. 2013;29(6):941-9.

How to do the water deprivation test

Print Friendly
13 Flares Twitter 7 Facebook 3 Google+ 1 LinkedIn 2 Email -- Filament.io 13 Flares ×

About 

Tessa Davis is a paediatric emergency registrar from Glasgow and Sydney, but currently living in London. Tessa tries to spend time with her 3 kids in between shifts. @tessardavis | + Tessa Davis | Tessa's DFTB posts

2 Responses to "Diabetes Insipidus"

  1. Anna
    Anna 3 years ago .Reply

    That exact scenario happened to my daughter jus 3 weeks ago! But we already knew she had DI! The current problem is we seem to have stabilized her sodium, until just 2 days ago it fall to 129! In the past when my daughter took decadron steroid it suppressed her aldosterone when she got a stomach virus. So we had to start taking florinef temporarily. It took 4 longs (too many blood sticks) weeks to figure that out. I am concerned again that the drs are missing something for her sodium to drop to 129. Any thoughts, ideas, or input??

    • Tessa Davis
      Tessa Davis 3 years ago .Reply

      Thanks for posting. This site is intended for education for healthcare professionals and it wouldn’t be appropriate for us to give advice on your child’s individual case.

Leave a Reply